Tagged: Allopurinol 300 mg Forum, Allopurinol Side Effects Forum, Baking Soda for Gout Forum, Forum for Gout Patients, Gout In Back Forum, How Long Does Gout Last Forum, How long to reduce uric acid levels forum
February 10, 2016 at 8:33 am #971
I don’t know if its coincidence or not. i started on the colgout tablet then the allopurinol tablet. 100mg for a week 200mg for a week and 300mg. then dropped off the colgout. i developed a small rash below my belly button. i used caneston cream as i can get a heat rash in this warm weather and with been a cleaner am prone to heat rashes. i have been off the tablets now for 5 days. went to doctor yesterday i am back on colgout for 2 weeks then will start the allopurinal again to see if that is causing the rash. any ideas.
February 16, 2016 at 1:26 pm #982
John, it’s a shame about the rash. I think the best way to tell if it’s due to allopurinol is what you are doing. Stop allopurinol for a time, to see if there is a correlation between taking allopurinol, and getting the rash.
The only thing I’d say is, I don’t think 2 weeks without allopurinol is long enough. The main action of allopurinol comes from it’s by-product: oxypurinol. This takes up to two weeks to clear from your system. You then need a period of time for any rash to recover. For that, I’d suggest asking your doctor.
When the rash has cleared completely, you can try allopurinol again. If allopurinol does prove to be the cause, you should ask about febuxostat. A better alternative to that, is to take a 24-hour urine test to see if you are a uric acid under-excreter. If you are, you have more treatment options available. Because of the effects of allopurinol, you have to stop it for at least 2 weeks to get accurate results from a 24-hour urine test.
February 19, 2016 at 6:47 am #986
thanks for your reply. my skin rash is only in a little area about half way between my belly button and pubic hair. i feel it is more of a heat rash. it had completely cleared then the weather warmed up again and it started again. caneston cream helps a lot. i do physical work as i am a cleaner. i go back to the doctors on tuesday then i will have been of allopurinol 2 1/2 weeks. thanks john
January 24, 2017 at 1:33 pm #2481
How long will allopurinol stay in body after I stop taking
White crusty crystal on face and on and in ears
February 3, 2017 at 7:50 am #2570
Allopurinol doesn’t last very long in the body. It gets converted to oxypurinol. That stays in the body for around 2 weeks.
The symptoms you describe are most likely to be uric acid deposits. But, you should get this checked by a doctor.
February 1, 2017 at 1:06 pm #2564
I am a 65 yr old “gouty” woman(6.9 uric acid level). For the past 2 weeks, I have been on allopurinol(100 mg twice a day) and colchicine(once a day for next 3 months). The past 4 days I have experienced tiny, slightly itchy bumps breaking out on my back(I never have skin breakouts), which began on my lower back, and now have moved to include upper back. It isn’t severe, but annoying, and somewhat uncomfortable. Could it be a reaction to allopurinol, and should I stop taking it and call my doctor?
Thanks for this site, Keith!😁
February 3, 2017 at 7:46 am #2569
I can’t see a need to stop allopurinol immediately, as you don’t know if your itchy bumps are due to allopurinol, colchicine, or something else. And, as you say, it’s annoying, but not severe. But, I think it’s wise to call your doctor, for a blood test. You can get:
A) Liver and kidney function tests that will help your doctor take a view on itchy bumps. Important for checking the severity of your skin reaction.
B) Uric acid test to see if your allopurinol dose should be increased.
c) A proper medical opinion, and hopefully peace of mind, about the skin breakout.
February 5, 2017 at 6:52 am #2580
Thanks, Keith! Appreciate your response. I did have bloodwork done when I went for initial diagnosis a couple of weeks ago. At that time, the Dr. said uric acid level was 6.9, kidney function slightly elevated and to drink more water(I already drink 8-10 glasses a day). Anyway, I called her last Tuesday about the rash, and she advised me to stop taking the Allopurinol for a week, but to continue the Colchicine. I am into the 5th day without the Allopurinol, still have the rash, but, it is not quite as itchy and is not spreading any further. Will contact her again in coming week, and go from there. I do wish there was a good natural way to get rid of uric acid. O well, maybe one day. 🙂
February 7, 2017 at 9:22 am #2586
6.9 is too high. So, if the rash does prove to be allopurinol, you need to try Uloric. Best way to tell is to restart allopurinol when the rash finally clears.
I think the most natural way of lowering uric acid is getting rid of blood.
Search blood donation in the search box at the top of the page.
I haven’t met anyone yet who has used this method to control gout. But, the theory seems logical to me.
April 19, 2017 at 4:32 am #3332
I’ve reviewed information about allopurinol causing itching skin. I think the main worry might be that it’s associated with the dreaded allopurinol hypersensitivity rash. But that should now be a thing of the past, given the screening process that is now available for at-risk groups. So for more information, see the screening article linked to Allopurinol Side Effects.
In addition, I’m reminded of an old discussion about allopurinol and itching. In it, I identified a few procedural aspects of allopurinol therapy that might reduce itching and other side-effects. So, from the archive:
- Before taking allopurinol, it is important to have kidney function tests. Any kidney deficiency can render allopurinol unsuitable.
- You should be advised that allopurinol treatment can cause gout flares at first and discuss your choice of preventative anti-inflammatory treatment, or pain killers as you need them.
- You should be advised to drink plenty of fluids when you take allopurinol, though as a gout patient you should be doing this anyway.
- You should be advised about allopurinol side effects, distinguishing from those that are harmless, and those that should prompt immediate consultation with your doctor.
- You should be asked to return every few weeks for uric acid tests and dosage review.
Of course, this is just my view from my ivory tower of gout research. I suspect that frontline custom and practice differ. So, I’d love to hear about the procedures and advice experienced by gout patients when they are first prescribed allopurinol.
In any case, isn’t this type of itching simply a common symptom of a low-level gout flare?
July 12, 2017 at 10:14 pm #4608
David RieterParticipantŦallars: Ŧ -2.49
Continue treatment with a slight allopurinol rash?
Hi Keith. Just a quick question or two of you don’t mind. I’m a fellow gout sufferer in MI. 32 yrs old and I have atypical gout as the rheumatologist calls it. I’ve had the disease for 5 yrs. 3 attacks over the 5 yrs all lasting around a month. I seem to get it pretty bad and persistent when I do get it. My most recent attack started nearly 6 months ago. Both feet, almost entirely. My heels are fine. Anyhow this attack did some real damage. I have some hammer toes now etc. I took your advice and started allopurinol 2 months ago (300mg) my number has gone from a 9 to a 4.9, so it is working. Unfortunately, I have the smallest rash on the bottom of my foot since starting the Med, I almost didn’t even notice it. It does not bother me in any way. I noticed it a few weeks into the medication, it does not seem to be spreading or getting worse or anything. I know you are not a doctor but have you heard of anybody just getting a tiny rash and still continuing their allopurinol regimen safely? I’m a little worried. Let me know your thoughts. Thanks for your time and dedication.
Also, I haven’t had meat/alcohol since my first attack 5yrs ago. In the last 6 months I’ve cut out sugar and I’ve lost 50 pounds. All while pretty much bed ridden. I believe mine is caused by stress/possibly some dehydration.
I’ve done acv/ baking soda/cherries for the last few yrs daily.
July 24, 2017 at 6:02 pm #4793
It’s probably nothing, but you ought to point it out to your doctor. Because at this stage in your allopurinol treatment, you should be getting a follow-up check. So, that means testing uric acid, kidney function, and liver function. Then those function test results will tell your doctor if you need to worry about the rash. Also, the uric acid result suggests you should have a higher dose of allopurinol for a few months to speed your recovery.
As for food, all you need to concern yourself with is general healthy eating. The most freedom is found in the DASH diet. But, Mediterranean style eating plans are even better. Mostly, you need to get sufficient exercise and maintain a healthy weight. Then eating is simply EFSEP – Eat Food, Sufficient, Especially Plants.
EFSEP means eating real food, not manufactured food-like products. Sufficient means enough calories to fuel your daily activities. Also, most of your calorie intake should be plant based. Occasional meat or fish is good. But if you reject all flesh, you should consult a nutritionist to ensure you get essential vitamin and mineral supplements.
PS David, I used an old photo as an example of a rash. If you have a photo of your allopurinol rash, please can you send it on this form:
Send a Photo or other File
You must be logged in to send a file
If you are not a member yet, joining is easy.
Just. select one of the network icons where it says "Connect to GoutPal with:". Then click your selected icon ONCE and wait for this page to reload with your application form.
For more information, see GoutPal Log In Help.
You should log in to GoutPal to reply to this topic.
If you need more information, get it from Keith Taylor’s Log-in Help.